Hail, Sherman
- When
- May 25, 5:19 PM MST
- Where
- Sherman County, 6 mi S of Edson
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.243, -101.550
A cold front approaching the area triggered scattered thunderstorms. Some storms in Sherman County produced extremely heavy rain causing localized flooding in the southeastern portion of the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A cold front approaching the area triggered scattered thunderstorms. Some storms in Sherman County produced extremely heavy rain causing localized flooding in the southeastern portion of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 25, 1:04 PM MST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 204 PM MDT FRI MAY 25 2007 .SHORT TERM... (TONIGHT - MONDAY) FORECAST PROBLEM WILL BE THUNDERSTORM CHANCES. SHORTWAVE TROUGH WILL EJECT INTO THE NORTHERN PLAINS TONIGHT. COLD FRONT IN NORTHEAST WYOMING WILL SURGE SOUTH TONIGHT AND CROSS THE FORECAST AREA LATE. THERE DOES APPEAR TO BE A PREFRONTAL/LEE TROUGH LOCATED NORTH TO SOUTH ACROSS THE HIGH PLAINS THIS AFTERNOON. ALTHOUGH SYNOPTIC SCALE FORCING WILL BE BETTER FURTHER NORTH...THERE APPEARS TO BE ENOUGH FORCING EVEN ACROSS NORTHEAST COLORADO TO NOT DISCOUNT THE POSSIBILITY THAT THE PREFRONTAL TROUGH WILL BE A FOCUS FOR CONVECTIVE INITIATION. IF STORMS DO DEVELOP...THEY WILL MOVE EAST ACROSS THE FORECAST AREA THIS EVENING. WESTERN ZONES WILL HAVE THE BEST SHOT AT THIS SCENARIO...AND WILL CARRY CHANCE POPS THERE. FRONT WILL BISECT THE CWA AROUND 12Z...AND BY 18Z IS EXPECTED TO BE NEAR OR JUST SOUTH OF THE FORECAST AREA. THE FRONT WILL BE THE FOCUS FOR AFTERNOON CONVECTION...AND WILL CARRY CHANCE POPS IN SOUTHERN ZONES. MEANWHILE...THUNDERSTORMS WILL DEVELOP IN THE POST FRONTAL UPSLOPE FLOW NEAR THE FRONT RANGE OF COLORADO IN THE AFTERNOON. THESE STORMS WILL MOVE EAST AND BRING A CHANCE FOR THUNDERSTORMS TO THE FORECAST AREA SATURDAY NIGHT. IN ADDITION...FRONT APPEARS TO BEGIN TO DRIFT NORTH BACK INTO THE AREA SATURDAY NIGHT...AND WOULD PROVIDE ADDITIONAL LIFT FOR THUNDERSTORMS. ALL IN ALL...HARD TO RULE OUT ANYONE SATURDAY NIGHT AND WILL PAINT SOLID CHANCE POPS WITH SUPPORT FROM MOS AND SREF. SAME FRONT WILL BE WAFFLING AROUND THE CWA ON SUNDAY. ANOTHER 500MB SHORTWAVE WILL ALSO BE SLIDING THROUGH. TOGETHER THESE FEATURES WILL PROVIDE ANOTHER CHANCE FOR THUNDERSTORMS. AT THIS POINT WILL BROADBRUSH CHANCE POPS ACROSS THE AREA. BY MONDAY THE SURFACE FRONT FINALLY LIFTS NORTH OR DISSIPATES AS SOUTHERLY WINDS OVERSPREAD THE REGION. NEXT SHORTWAVE WILL BE GETTING ORGANIZED OVER THE NORTHERN ROCKIES. DESPITE A MOISTURE AND INSTABILITY AXIS DEVELOPING NEAR THE KANSAS/COLORADO BORDER IN THE AFTERNOON...TOUGH TO FIND INITIATING MECHANISMS. SYNOPTIC SCALE LIFT WILL BE FAR NORTH...AND DO NOT REALLY SEE CONVERGENCE IN THE SURFACE WIND FIELD OR TROUGH IN THE MODEL MSLP FIELDS. ONLY THING LEFT WOULD BE ELEVATED HEATING ON THE HIGHER TERRAIN OF COLORADO...AND THIS TYPICALLY WILL INITIATE ISOLATED CONVECTION IN THE AFTERNOON...THEN SPREADING EAST AFTER 00Z. .LONG TERM... (TUESDAY - FRIDAY) RIDGE CENTERED OVER THE GREAT BASIN IN THE WEST WILL BE THE PRIMARY UPPER FEATURE THIS PERIOD. SLOW MOVING SHORTWAVE TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS AND DIG INTO THE GREAT LAKES/OHIO RIVER VALLEY BY THE END OF THE PERIOD. ACCOMPANYING SURFACE FRONT EXPECTED TO MOVE THROUGH THE LOCAL AREA EARLY IN THE PERIOD. TEMPERATURES WILL FALL TO SLIGHTLY BELOW NORMAL BEHIND THE FRONT...THEN GRADUALLY WARM BACK TO NEAR NORMAL. BEST CHANCE FOR PRECIPITATION WILL BE WITH THE FRONT...PROBABLY ON TUESDAY. EARLY NUMERICAL MODEL FORECASTS OF BASIC CONVECTIVE PARAMETERS ARE ONLY MARGINALLY FAVORABLE FOR SEVERE STORMS. MAIN LIMITING FACTOR APPEARS TO BE ONLY 15-20KTS OF 0-6KM BULK SHEAR ALONG AND AHEAD OF THE EXPECTED FRONTAL POSITION. STILL... QUITE A FEW DAYS OUT...AND ANY BOUNDARY IN THE AREA THIS TIME OF THE YEAR ALWAYS CAUSES CONCERN. LATTER PART OF THE PERIOD WILL BE UNDER NORTHWEST FLOW ALOFT. QVECTORS INDICATE OCCASIONAL SHORTWAVE ENERGY WILL PROVIDE LARGE SCALE LIFT...BUT MOISTURE MAY BE SCARCE. AS A RESULT...WILL ONLY CARRY SILENT POPS FROM WEDNESDAY AND BEYOND. /JDK && .AVIATION...KGLD AND KMCK SHOULD SEE MOSTLY VFR CONDITIONS THROUGH THE TAF PERIOD...THOUGH ISOLATED -TSRA COULD MOVE OVER KGLD BETWEEN 21 AND 03Z AND KMCK BETWEEN 01 AND 05Z AS A TROUGH MOVES THROUGH THE REGION. WINDS WILL BE BREEZY AT 18015G28KT THROUGH 06Z. BY 15Z WINDS WILL SHIFT TO NORTH ALSO AS A RESULT OF THE TROUGH. /SFJ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER ACTIVATION NATIONAL WEATHER SERVICE GOODLAND KS 1044 AM MDT FRI MAY 25 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1044 AM MDT FRI MAY 25 2007 /1144 AM CDT FRI MAY 25 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS SHOULD DEVELOP ALONG A TROUGH PUSHING THROUGH EASTERN COLORADO LATE THIS AFTERNOON AND THEN MOVE EAST INTO THE REST OF THE TRI-STATE AREA THIS EVENING. A FEW OF THESE STORMS MAY BE SEVERE WITH STRONG DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF SEVERE WEATHER ACROSS THE TRI-STATE AREA SATURDAY AFTERNOON AND EVENING. STORMS ARE EXPECTED TO DEVELOP ALONG A STALLED FRONT SATURDAY AFTERNOON. THERE IS ENOUGH SHEAR FOR THUNDERSTORMS TO PRODUCE LARGE HAIL AND DAMAGING WIND. THUNDERSTORMS WILL BE POSSIBLE THROUGH THE BEGINNING OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SFJ/FS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 430 PM MDT FRI MAY 25 2007 KSZ013-252300- SHERMAN- 430 PM MDT FRI MAY 25 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SHERMAN COUNTY IN NORTHWEST KANSAS... AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GOODLAND...AND MOVING NORTHEAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 7 AND 32. THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 169 AND 186.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 459 PM MDT FRI MAY 25 2007 COZ090-252345- YUMA COUNTY- 459 PM MDT FRI MAY 25 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF IDALIA...AND MOVING EAST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. LOCKHART
The Goodland radar (KGLD), 19 km away, was scanning. The volume nearest the first event began at 00:17 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Slow-moving thunderstorms produced extremely heavy rainfall across the southeast third of Sherman county. Water was reported running over roads and washing out some roads and bridges. Many county roads were impassible through the following day.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28264, 28252.